[Skip to Content]
[Skip to Content Landing]
Article
October 11, 1941

THE EFFECT OF ESTROGENS ON THE MICROSCOPIC APPEARANCE OF THE LIVER

Author Affiliations

NEW YORK
From the Department of Pharmacology, Tulane University of Louisiana School of Medicine.

JAMA. 1941;117(15):1242-1243. doi:10.1001/jama.1941.02820410020006
Abstract

The clinical use of the synthetic estrogen diethylstilbestrol is accompanied by untoward symptoms of nausea and vomiting in a considerable number of cases. The explanation of these symptoms and the extent of toxicity of the substance are still matters of debate, but the question has been raised whether the drug may produce liver damage.1 Recently there have appeared a number of studies on the toxicology of diethylstilbestrol in experimental animals, and a wide variety of interpretations has been placed on the microscopic changes produced in the liver by the drug. For example, some have reported hepatitis,2 fatty degeneration and toxic necrosis3 while others have found no hepatic lesion.4 The reports have often included studies of the effect of the natural estrogens on the liver, with similar findings.

In an investigation of the toxicology of diethylstilbesterol in rats, to be reported elsewhere, the microscopic changes in the

×